Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Really Scared!!!!
Jul 20, 2004

Dr.Bob, Hope this find's you well!! I am concerned about starting Peg-Intron "again" in a few day's. I took it 2 years ago, and only made it 3 month's.I think I was anemic when I was taking it and was wondering if there was anything I could do to help prevent it this time around. When I was taking the med's before my RBC was 3.50, and my WBC 2.5. Currently they are(RBC 5.12)and (WBC 4.5)??? I am also concerned about interactions with ALL the med's I take. I am on Viread,Epivir,Reyataz,Norvir,Zerit,Kadian100mg, and will add Peg-Intron w/Rebetol in a few day's, My Doc is great, but I have noticed he forget's sometimes, and I just want to make sure!!! I know I am no help with all my problems,HIV,HCV, Polcystic Kidney,scoliosis, etc.etc.etc. You are the best and was hoping you could give me some advice, or suggestions. THANK YOU, RR

Response from Dr. Frascino

Hello RR,

You have an "absent minded professor" for a doctor? Well, the best way to remind him of important issues is to be very well prepared for your visits. Make a list of all your medications and doses, your lab work, and all the questions and issues you would like him to address during each of your visits. For instance, when starting a new medication, always ask if it interacts with anything on your current medication list. And ask about drug side effects, food restrictions, dosing schedule, what to do if you miss a dose, etc.

In your specific case, remind him that the last time you tried combination Peg-Intron/Rebetrol for your Hep C, you became anemic. There is no doubt this gold standard for Hep C treatment is challenging. The pegylated interferon can cause "the flu form hell" and depression, while ribavirin can cause anemia. Is it worth the effort? You bet your bippy it is! And there are now ways to help mitigate some of the nasty side effects associated with Hep C combo therapy. In your case, the ribavirin-induced anemia can be treated with Procrit. This often has allowed folks on Hep C combo therapy to complete a full course of therapy. Remember Procrit may take six-eight weeks to kick in, so it's probably best to start it sooner rather than later and to adjust the dose as you proceed along with your Peg-Intron/Rebetrol therapy. You might also need to "remind" your doctor to check your iron stores and provide you with iron supplements while on Procrit. Iron is a crucial component of hemoglobin, which is a crucial component of building new red blood cells.

So, armed with all this new information, your med list, recent laboratory reports, and list of questions to be discussed, you should be ready for your next visit with your absentminded professor.

Good luck. Write back if you have additional questions or concerns.

Dr. Bob


Previous
Symptomes of anemia
Next
Thyroid deficiency

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement